Advanced Search
Article Contents
Article Contents

Tumor growth dynamics with nutrient limitation and cell proliferation time delay

Abstract Full Text(HTML) Figure(1) Related Papers Cited by
  • It is known that avascular spherical solid tumors grow monotonically, often tends to a limiting final size. This is repeatedly confirmed by various mathematical models consisting of mostly ordinary differential equations. However, cell growth is limited by nutrient and its proliferation incurs a time delay. In this paper, we formulate a nutrient limited compartmental model of avascular spherical solid tumor growth with cell proliferation time delay and study its limiting dynamics. The nutrient is assumed to enter the tumor proportional to its surface area. This model is a modification of a recent model which is built on a two-compartment model of cancer cell growth with transitions between proliferating and quiescent cells. Due to the limitation of resources, it is imperative that the population values or densities of a population model be nonnegative and bounded without any technical conditions. We confirm that our model meets this basic requirement. From an explicit expression of the tumor final size we show that the ratio of proliferating cells to the total tumor cells tends to zero as the death rate of quiescent cells tends to zero. We also study the stability of the tumor at steady states even though there is no Jacobian at the trivial steady state. The characteristic equation at the positive steady state is complicated so we made an initial effort to study some special cases in details. We find that delay may not destabilize the positive steady state in a very extreme situation. However, in a more general case, we show that sufficiently long cell proliferation delay can produce oscillatory solutions.

    Mathematics Subject Classification: Primary:34K20, 92C50;Secondary:92D25.


    \begin{equation} \\ \end{equation}
  • 加载中
  • Figure 1.  Bifurcation diagrams of model (2.4) with $f(r)= \frac{kr}{ar+1}$ and $g(r)= \frac{c}{r+m}$ using the cell proliferation time delay $\tau$ as the bifurcation parameter. The parameter values are $k=2, a=1, m=2, \mu=0.1, c=1, \theta=2/3.$ The positive steady state appears to be globally attractive for short time delay but lost its stability for larger values of $\tau$. As cell proliferation time delay increases, tumor size oscillates more noticeably and at a lower lever. Notice that the percentage of the average amount of proliferating cells decreases as $\tau$ increases

  • [1] J. A. Adam and B. Bellomo (ed), A Survey of Models on Tumour Immune Systems Dynamics, Birkhüauser, 1997.
    [2] E. O. AlzahraniA. AsiriM. M. El-Dessoky and Y. Kuang, Quiescence as an explanation of Gompertzian tumor growth revisited, Mathematical Biosciences, 254 (2014), 76-82.  doi: 10.1016/j.mbs.2014.06.009.
    [3] E. O. Alzahrani and Y. Kuang, Nutrient limitations as an explanation of Gompertzian tumor growth, Discrete Cont. Dyn. Syst.-B., 21 (2016), 357-372.  doi: 10.3934/dcdsb.2016.21.357.
    [4] R. P. Araujo and D. L. S. McElwain, A history of the study of solid tumour growth: The contribution of mathematical modelling, Bull. Math. Biol., 66 (2004), 1039-1091.  doi: 10.1016/j.bulm.2003.11.002.
    [5] L. von Bertalanffy, Quantitative laws in metabolism and growth, Quart. Rev. Biol., 32 (1957), 217-231.  doi: 10.1086/401873.
    [6] H. M. ByrneJ. R. KingD. L. S. McElwain and L. Preziosi, A two-phase model of solid tumour growth, Applied Mathematics Letters, 16 (2003), 567-573.  doi: 10.1016/S0893-9659(03)00038-7.
    [7] S. E. Eikenberry, J. D. Nagy and Y. Kuang, The evolutionary impact of androgen levels on prostate cancer in a multi-scale mathematical model Biology Direct, 5 (2010), p24. doi: 10.1186/1745-6150-5-24.
    [8] S. E. Eikenberry, C. Thalhauser and Y. Kuang, Tumor-immune interaction, surgical treatment and cancer recurrence in a mathematical model of melanoma PLoS Comput. Biol. , 5 (2009), e1000362, 18pp. doi: 10.1371/journal.pcbi.1000362.
    [9] R. A. EverettY. ZhaoK. B. Flores and Y. Kuang, Data and implication based comparison of two chronic myeloid leukemia models, Math. Biosc. Eng., 10 (2013), 1501-1518.  doi: 10.3934/mbe.2013.10.1501.
    [10] C. L. Frenzen and J. D. Murray, A cell kinetics justification for Gompertz equation, SIAM J. Appl. Math., 46 (1986), 614-629.  doi: 10.1137/0146042.
    [11] S. Geritz and M. Gyllenberg, A mechanistic derivation of the DeAngelis-Beddington functional response, Journal of Theoretical Biology, 314 (2012), 106-108.  doi: 10.1016/j.jtbi.2012.08.030.
    [12] B. Gompertz, On the nature of the function expressive of the law of human mortality, and on a new mode of determining the value of life contingencies, Phil. Trans. Royal Soc. London, 115 (1825), 513-583. 
    [13] M. Gyllenberg and G. F. Webb, Quiescence as an explanation of Gompertzian tumor growth, Growth Dev Aging, 53 (1989), 25-33. 
    [14] M. Gyllenberg and G. F. Webb, A nonlinear structured population model of tumor growth with quiescence, J. Math. Biol., 28 (1990), 671-694.  doi: 10.1007/BF00160231.
    [15] F. Kozusko and Z. Bajzer, Combining Gompertzian growth and cell population dynamics, Math. Biosc., 185 (2003), 153-167.  doi: 10.1016/S0025-5564(03)00094-4.
    [16] Y. Kuang, Delay Differential Equations: With Applications in Population Dynamics, Academic Press, 1993.
    [17] Y. Kuang, J. D. Nagy and S. E. Eikenberry Introduction to Mathematical Oncology, CRC Press, 2016.
    [18] A. O. Martinez and R. J. Griego, Growth dynamics of multicell spheroids from three murine tumors, Growth, 44 (1980), 112-122. 
    [19] M. Marusic and S. Vuk-Pavlovic, Prediction power of mathematical models for tumor growth, Journal of Biological Systems, 1 (1993), 69-78. 
    [20] L. NortonR. SimonH. D. Brereton and A. E. Bogden, Predicting the course of Gompertzian growth, Nature, 264 (1976), 542-545.  doi: 10.1038/264542a0.
    [21] T. Portz, Y. Kuang and J. D. Nagy, A clinical data validated mathematical model of prostate cancer growth under intermittent androgen suppression therapy AIP Advances, 2 (2012), 011002. doi: 10.1063/1.3697848.
    [22] J. A. Sherratt and M. J. Chaplain, A new mathematical model for avascular tumor growth, J. Math. Biol., 43 (2001), 291-312.  doi: 10.1007/s002850100088.
    [23] C. J. ThalhauserT. SankarM. C. Preul and Y. Kuang, Explicit separation of growth and motility in a new tumor cord model, Bulletin of Math. Biol., 71 (2009), 585-601.  doi: 10.1007/s11538-008-9372-8.
    [24] D. Wallace and X. Guo, Properties of tumor spheroid growth exhibited by simple mathematical models, Frontiers in Oncology, 3 (2013), 1-9.  doi: 10.3389/fonc.2013.00051.
    [25] R. Yafia, Dynamics analysis and limit cycle in a delayed model for tumor growth with quiescence, Nonlinear Analysis: Modelling and Control, 11 (2006), 95-110. 
  • 加载中



Article Metrics

HTML views(1380) PDF downloads(243) Cited by(0)

Access History



    DownLoad:  Full-Size Img  PowerPoint